I've been a Type 2 for 10+ years. I inject 42 units of insulin each night, and take 1000 mg of metformin twice a day as well as 2 mg of glimeperide at dinner time. In the past, I've felt glucose low's by suddenly perspiring excessively, then shaking, and soon confusion. However, over the last month or so, I've found that my bg is low (60 and below) by random checking - and not feeling them at all. When I reported this to my doc, she said that meters are inaccurate in measuring both highs and lows, and that if I didn't feel the low, then it wasn't low.
My questions are . . . 1) Is it common to stop feeling lows (and highs, for that matter)? 2) Are meters actually inaccurate in measuring highs and lows? 3) If meters are inaccurate at measuring highs and lows, why bother checking your blood at all?
Thanks for any insight any of you can share.
I told my doc that I didn't think metformin was working for me anymore, but she assured me that it is. You must've been reading my mind, because that was another question I was considering posting on here. Used to be, when they first put me on it years ago, if I took it and forgot to eat, I'd get really nauseated, and would have to then force myself to eat something to get the feeling to go away. But now I can take it, and . . . nothing. Doesn't matter if I eat or not. It doesn't seem to effect my sugar one way or the other. I was wonder if it was possible to develop a tolerance or a resistence to it.
The more I read here, the more I'm thinking that I really DO need to find an Endo.
I sure do appreciate everyone's comments!
If you aren't feeling the lows, that would be indicative of hypoglycemic unawareness, which can be a problem as you can transition from a moderate low you don't perceive to "check out time" really quickly, if there's insulin on board, perhaps coupled with the met and glimeperide (I'm T1 too, so I don't know that much about them...). The "meters are inaccurate" sounds like a copout from the doc and says to me that she's not totally engaged with your care. Is she like a GP role for you? She shouldn't be put off if you want to see an endo. Another thing I do is try to be cognizant of my BG when I drop blood off for an A1C, so I can get it checked vs a lab and get a feel for the meters. I've always used One Touch and they've worked fine but if you like another kind, that may be ok too. I think I've gotten calibrated. I suspect I have a shade of unawareness but still feel buzzed when I drift downwards so I figure that's my symptom. On occasion, I sort of feel like I lose that and try to eat more or turn my pump down a bit to get it back.
1) SOMETIMES THE HIGHS CANNOT BE FELT BUT ONLY IF THEY ARE LOW HIGHS (200s) AND WHEN THERE'S NO KETOSIS .. HOWEVER THE LOWS ARE USUALLY FELT . BUT THEN AT A CERTAIN POINT I HAD DAYS WHERE MY BG WAS 30 AND I DIDN'T FEEL THAT I HAD A LOW .. BUT MY BODY WAS CERTAINLYNOT NORMAL AS IN I KNEW THERE WAS STH BUT I WAS SURE IT WASN'T A LOW !
2) i DON'T THINK METERS COULD BE THAT INACCURATE .. SOMETIMES THEY DOO GET MESSED UP BUT IF U REMEASURE UR BG AGAIN AFTERWARDS (IF U DOUBT THE READING) U'LL JUST BE CERTAIN .. IT CAN'T BE WRONG TWICE !
HOWEVER...IF U ARE TALKING ABOUT THE 60S LOW RANGE THEN HEMIGHT ACTUALLY BE RIGHT .. BECAUSE METERS COULD BE UP TP 10 MG/DL INACCURATE SO THAT WOULD MEAN U ARE 70 STH WHICH IS PRETTY NORMAL !
So as the wise people in this forum have told you, when you spend time with a low blood sugar, you will become accustomed to the low blood sugars and you can become hypo unaware. You won't feel it and it can become dangerous. Sure, you can blame the meter, it is only good to +/- 20%, but the real blame is your treatment regime. You are being given a basal insulin And glimeperide both of which drive a constant high level of insulin through your body. But you don't have anything to help you with meals. Every time you eat, your blood sugar goes up and the only way to counteract that is to raise your basal or glimeperide. When you do this, you virtually assure that you will have lows between meals.
In my view, you need a new doctor, one who has a competency in diabetes. Once you start a basal insulin, you no longer need glimeperide. It is redundant and has the potential to do harm (as older patients, we do not need extra medications). And you need to handle your meals, not by raising your basal insulin, but by following a carb restricted diet and using meal time insulin. And if your medical team has not put you on a low carb diet and has instead shuttled you off to expensive and dangerous bariatric surgery, shame on them.
If you follow a modern regime as I have suggested, you should be able to attain much better control of your blood sugar and avoid constant lows. With attention and keeping your blood sugar above 70 mg/dl you should hopefully regain some of that hypo awareness.
I don't have a medical "team." :-) Just an Internist. She's actually against the bariatric surgery. I'm not doing the gastric bypass, but the gastric sleeve, which isn't nearly as drastic - and certainly no more dangerous than uncontrolled blood glucose levels that could drop low enough in my sleep to kill me. My daughter just had the sleeve done last week, and since we live together, I followed the two-week liver reducing diet with her. During that time, I consumed 10 or less grams of carbs per "meal" on an all-liquid diet. I monitored my bg closely and checked my urine for keytones. I continued to take all my meds, and injected my insulin as usual. For most of that time my bg readings were in the 102 to 105 range, consistently. I discovered one low when I tested at bedtime - before injecting insulin - and it took me about two hours to get it back up. I dropped from 60 to 52 while treating, it then went up and down a few times before I got it up to 70. At that point I went to bed, and didn't inject any insulin.
I had hoped to discover any problems with the pre-op diet, when I could treat it, so that I could enlist my doc's help when I was going through it for my own surgery, and wouldn't be at liberty to treat it. But she made it pretty clear that she had no intention of advising me how to manage my meds and/or insulin pre-op OR post-op.
As I continue to read the posts here, though, it's becoming pretty clear to me that it doesn't really matter if I change docs at this point, or try to before surgery, because I'm really on my own already. I definitely need more guidance than what I'm getting from my current doc.
Those are some interesting questions you have there. My answer to them is who really knows for sure? I think that being extra careful with food and medication is a good idea. Losing all extra weight is a good idea too. The less insulin the better, so low carbs make sense now, and execise to keep BGs down.
I was diagnosed a little over 5 years ago, and was told my A1C was off the scale. During the 1st year the few times that I felt lows, my meter was reading around 120. The past month or so, I finally started getting a bit of control and see more BG's below 180, and seldom see above 200. What I have noticed tho, is I don't start to feel lows until I am below 70. Also I don't feel those lows like I used to in the beginning, no sweating, shaking, just find it a little more hard to concentrate and find my thoughts wandering off in all directions. I worry a bit that I may be an excellent candidate for hypo unawareness in the future.
Seems a bit ironic to me, the better control you have over the high BGs, the less control you have over the low BGs.
The reason you were probably feeling low when your meter read around 120, DiabEric, is because you had been much higher for a long time.
"I don't start to feel lows until I am below 70". That is because numbers higher than that are not considered lows! Some people consider a low below 60 and some below 70, but if you are starting to feel lows at 70 that is right on the mark.
The key to preventing and even removing hypo unawareness is to reduce the number of lows in a close period of time.